Pennsylvania, 2020Flash Flooding in Pennsylvania, June 27, 2020
June 27, 2020 · NWS PBZ · 2 events in 2 counties and zones
Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized strong wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized strong wind. A few reports of flooding were received as well, as storms were able to train east-west along the boundary and create localized heavy rainfall totals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 3:10 PM EST, 20 minutes earlier.
Area forecast discussion, Jun 27, 3:10 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
410 PM EDT Sat Jun 27 2020
.SYNOPSIS...
Showers and thunderstorms this weekend will be followed by drier
conditions and above-average temperature through the first half of
next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers and thunderstorms will continue early this eve for areas
south of I 80, but recent activity has declined in intensity and
focus has switched to localized flash flooding given training and
warm rain processes with warm and moist mid levels (500 mb temp about
-9C).
Convection is expected to diminish by nightfall as the supporting
shortwave progresses eastward. Given progression and lack of
widespread converged flow, flash flood potential is expected to
remain localized and dependant on training cells.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Outflow from Sat convection will leave a density discontinuity draped
across the forecast area, particularly near the I-70 corridor.
Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS
ridge, heating of a continued moist airmass and convergence along
the lingering discontinuity will support renewed afternoon tstm
development on Sun. Coverage should be limited, but focused in nrn
WV.
Given little anticipated change in the airmass, damaging wind gusts
will once more be possible. However, nwly flow aloft will limit
training potential and its attendant flash flood threat.
The storm threat will transition swd on Mon into WV, with very low
risk of active wx given the ultimate position of Sun storms' outflow
and a transition of mid-level flow to nly.
Overall, increasing warmth during this time can be expected as
progressively greater insolation ensues.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS Ensemble gives moderate confidence in the dominance of a mid-
level ridge amplifying in the Midwest for much of next week, leading
to continued warmth and limited potential for storms.
A brief wwd shift in the ridge during mid-week may support an
increase in chances for showers, but dry and warm conditions are
anticipated otherwise.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Restriction potential is expected to persist into early Sunday as
early eve convection gives way to a saturated boundary layer as the
convection supporting shortwave digs ewd.
Additional shra/tsra on Sunday are expected to be focused south of
PIT where frontal boundary is expected to reside.
.Outlook...
Building high pres is progged to provide genl VFR relief into mid
week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 27, 2:08 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Sat Jun 27 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Sat Jun 27 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
Scattered severe thunderstorms with damaging winds will be possible
this afternoon and evening. Localized flash flooding will also be
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 27, 1:44 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD 1 W CAMBRIDGE 40.03N 81.60W
06/27/2020 GUERNSEY OH BROADCAST MEDIA
FLOODING OVER STEUBENVILLE AVE AT 3RD ST.
&&
EVENT NUMBER PBZ2001106
RACKLEYSpecial weather statement, Jun 27, 1:57 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sat Jun 27 2020
PAZ013-014-271930-
Butler-Lawrence-
257 PM EDT Sat Jun 27 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN LAWRENCE AND CENTRAL BUTLER COUNTIES...
At 257 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 10 miles south of Grove City, moving east at 25 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Butler... Homeacre-Lyndora...
Shanor-Northvue... Meridian...
Slippery Rock... Meadowood...
Oak Hills... Prospect...
Chicora... Plain Grove Township...
East Butler... Bruin...
This includes Interstate 79 in Pennsylvania between mile markers 96
and 108.
LAT...LON 4110 7970 4077 7970 4092 8020 4107 8022
4108 8010 4107 8010 4108 8009
TIME...MOT...LOC 1857Z 270DEG 23KT 4102 8015
RACKLEYLocal storm report, Jun 27, 2:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD HAWTHORNE COURT 40.08N 80.69W
06/27/2020 OHIO WV TRAINED SPOTTER
WATER OVER ROAD IN WOODSDALE.
&&
EVENT NUMBER PBZ2001107
RACKLEYSpecial weather statement, Jun 27, 2:34 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Jun 27 2020
PAZ022-023-272030-
Armstrong-Indiana-
334 PM EDT Sat Jun 27 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN ARMSTRONG
COUNTIES...
At 334 PM EDT, a strong thunderstorm was located 9 miles west of
Indiana, moving east at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Indiana... Homer City...
West Lebanon... Chevy Chase Heights...
Ernest... Elderton...
Creekside... Shelocta...
Atwood... Lucerne Mines...
Jacksonville...
LAT...LON 4060 7948 4076 7942 4075 7905 4049 7913
TIME...MOT...LOC 1934Z 283DEG 10KT 4065 7933
Local storm report, Jun 27, 2:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 2 NW OLD WASHINGTON 40.06N 81.46W
06/27/2020 GUERNSEY OH TRAINED SPOTTER
FLOODING ALONG BEEHAM RUN RD.
&&
EVENT NUMBER PBZ2001108
RACKLEYSpecial weather statement, Jun 27, 3:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT Sat Jun 27 2020
PAZ022-272030-
Armstrong-
411 PM EDT Sat Jun 27 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL ARMSTRONG COUNTY...
At 410 PM EDT, a strong thunderstorm was located over Ford City, or
near Kittanning, moving northeast at 20 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Kittanning... Ford City...
Manorville... Ford Cliff...
Applewold... Lenape Heights...
LAT...LON 4072 7953 4077 7957 4087 7944 4076 7935
TIME...MOT...LOC 2010Z 242DEG 17KT 4077 7949
Flash Flood, Indiana
- When
- June 27, 3:30 PM EST to 4:23 PM EST
- Where
- Indiana County, 1.02 mi SW of Fisher to 1.44 mi SSW of Fisher
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 40.659, -79.283
Water was reported to be rushing across US 422 adjacent to the BP gas station on the east side of Shelocta.
Flash Flood, Butler
- When
- June 27, 3:45 PM EST to 4:24 PM EST
- Where
- Butler County, Jefferson Center to 0.47 mi ENE of Jefferson Center
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.780, -79.830
Water was reported to be flowing over a road in Jefferson Township.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905220, 905222.